Question 1 · Hard
A 30-year-old woman is brought to casualty with fever and confusion. Hb 7.2 g/dL, platelets 18,000/µL, many schistocytes on the smear, LDH 1,450 U/L, creatinine 1.4 mg/dL, PT 13 s (control 12 s), aPTT 31 s (control 30 s) and fibrinogen 310 mg/dL. What is the next best step in management?
- ALow-molecular-weight heparin
- BUrgent therapeutic plasma exchange
- CTransfusion of random donor platelets
- DInfusion of cryoprecipitate
Show answerHide answer
Answer: B · Urgent therapeutic plasma exchange
Microangiopathic haemolysis with severe thrombocytopenia and normal PT, aPTT and fibrinogen points to thrombotic thrombocytopenic purpura rather than DIC, in which clotting factors and fibrinogen are consumed. TTP is caused by severe ADAMTS13 deficiency, usually from an autoantibody, so ultra-large von Willebrand factor multimers build platelet microthrombi. Plasma exchange removes the antibody and replaces the enzyme; it should start urgently, after drawing a sample for ADAMTS13 but without waiting for the result. Steroids, and caplacizumab where available, are added.
- A: Heparin has no role; the thrombi are platelet-rich and the patient is profoundly thrombocytopenic.
- C: Platelet transfusion is avoided in TTP unless bleeding is life-threatening, as it can feed microthrombi.
- D: Cryoprecipitate replaces fibrinogen, which is normal here.